Wyoming, 2016Damaging Wind in Wyoming, July 17, 2016
July 17, 2016 · NWS RIW · 1 event in 1 county or zone
A large thunderstorm developed over the east slope of the central Bighorn Range and moved northeast across Johnson County. The storm generated strong outflow wind as it crossed Interstate 90 between Buffalo and the Campbell County line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large thunderstorm developed over the east slope of the central Bighorn Range and moved northeast across Johnson County. The storm generated strong outflow wind as it crossed Interstate 90 between Buffalo and the Campbell County line. Wind gusts reached 68 mph at a sensor along the interstate.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 17, 1:05 PM MST, 5 hours 35 minutes earlier.
Area forecast discussion, Jul 17, 1:05 PM MST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
205 PM MDT SUN JUL 17 2016
.SHORT TERM...Tonight Through Monday
Rather dry west southwest flow aloft will be over the area through
Monday with very warm to hot temperatures. Isolated afternoon and
evening showers and thunderstorms will be possible mainly over
the mountains this evening and again on Monday. Gusty southwest
winds will increase over and near the east slopes of the mountains
Monday afternoon.
.LONG TERM...Monday night Through Sunday
Rather dry west southwest flow aloft will be over the area through
the weekend with very warm to hot temperatures and low relative
humidity. Isolated afternoon and evening showers and thunderstorms
will be possible mainly over the mountains monday evening and
again on Tuesday. Then the convection is expected to be limited
to the extreme south over sweetwater county. Gusty southwest
winds will increase over and near the east slopes of the mountains.
&&
.AVIATION.../00Z ISSUANCE/
Showers and thunderstorms will be found across much of central and
western Wyoming through around 04z this evening. Gusty wind and small
hail will be possible, with associated periods of MVFR conditions and
mountain obscurations. By 06z, mainly mountain shower activity is
expected. This activity will linger through 12z Monday, with widespread
VFR conditions then expected. Wind will start to increase after 16z
with periods of gusty wind expected by 20z for many terminals. Any
shower development is expected to be over the northern mountains after
20z and could result in local mountain obscurations. Minimal impacts
from these storms are anticipated at area terminals, though nearby
storms may result in periods of breezy and erratic wind at KCOD.
&&
.FIRE WEATHER...
Rather dry west southwest flow aloft will be over the area through
the week with very warm to hot temperatures and low relative
humidity. Isolated afternoon and evening showers and
thunderstorms will be possible mainly over the higher mountains
this evening and again on Monday. Gusty southwest winds will
increase over and near the east slopes of the mountains Monday
afternoon combining with relative humidity of 10 to 15 percent in
the lower elevations.
&&
.RIW Watches/Warnings/Advisories...
Fire Weather Watch from Monday afternoon through Monday evening
for WYZ280-300.
&&
SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Branham
FIRE WEATHER...C.Baker
Hazardous weather outlook, Jul 17, 2:30 AM MST, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MDT SUN JUL 17 2016
WYZ001>020-022>030-181200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
330 AM MDT SUN JUL 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ELEVATED FIRE DANGER ACROSS MUCH OF THE LOWER ELEVATIONS EAST OF
THE DIVIDE. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS OVER THE
REGION. SOME STORMS WILL HAVE SMALL HAIL AND GUSTY OUTFLOW WINDS
TO 45 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY...ISOLATED THUNDERSTORMS POSSIBLE ACROSS MAINLY THE
ABSAROKA AND BIGHORN MOUNTAINS.
TUESDAY...ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS IN THE SOUTH AND CASPER MOUNTAIN AREA. GUSTY WIND
AND LIGHTNING WILL BE THE MAIN THREATS.
WEDNESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN THE
SOUTH. GUSTY WIND AND LIGHTNING ARE THE MAIN THREATS.
THURSDAY THROUGH SATURDAY...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS OVER 40 MPH.
THANK YOU.
In the hours before
Special weather statement, Jul 17, 4:45 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
545 PM MDT SUN JUL 17 2016
WYZ004-008-180030-
BIGHORN MOUNTAINS WEST-NORTH BIG HORN BASIN-
545 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BIG HORN COUNTY UNTIL
630 PM MDT...
AT 543 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR
OTTO...WHICH IS 14 MILES WEST OF BASIN...MOVING NORTHEAST AT 35 MPH.
OTHER SHOWERS...PRODUCING LITTLE RAIN...WERE FOUND ACROSS THE SOUTH
HALF OF BIG HORN COUNTY.
WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE THIS THUNDERSTORM AND
WITH THE WEAKER SHOWERS.
THE THUNDERSTORM WILL BE NEAR GREYBULL AROUND 610 PM MDT.
OTHER LOCATIONS IMPACTED BY THE GUSTY WIND INCLUDE BURLINGTON...
BASIN...MANDERSON...AND EVENTUALLY SHELL.
LAT...LON 4417 10824 4450 10855 4479 10796 4417 10730
TIME...MOT...LOC 2343Z 233DEG 29KT 4439 10834
JONES
Special weather statement, Jul 17, 5:25 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
625 PM MDT SUN JUL 17 2016
WYZ004-006-008>011-180115-
SOUTHEAST BIG HORN BASIN-BIGHORN MOUNTAINS SOUTHEAST-BIGHORN
MOUNTAINS WEST-NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON
COUNTY-NORTH BIG HORN BASIN-
625 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHAKIE...
SOUTHEASTERN BIG HORN AND WESTERN JOHNSON COUNTIES UNTIL 715 PM
MDT...
AT 624 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
GREYBULL TO NEAR BIG TRAILS...AND MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
BIG TRAILS AROUND 630 PM MDT.
SHELL AROUND 635 PM MDT.
SHELL CANYON AROUND 645 PM MDT.
SHELL FALLS AROUND 650 PM MDT.
MAYOWORTH AROUND 705 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MEDICINE LODGE LAKE
CAMPGROUND...AND TENSLEEP CAMPGROUND.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 257 AND 288.
LAT...LON 4378 10639 4365 10737 4465 10806 4474 10775
4472 10775 4471 10768 4468 10767 4470 10762
4466 10752 4463 10752 4464 10750 4461 10747
4460 10739 4456 10737 4456 10691
TIME...MOT...LOC 0024Z 254DEG 40KT 4459 10800 4372 10741
BRAUNSpecial weather statement, Jul 17, 5:33 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
633 PM MDT SUN JUL 17 2016
WYZ002>004-180115-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-NORTH BIG HORN BASIN-
633 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK COUNTY UNTIL
715 PM MDT...
AT 629 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
ISOLATED THUNDERSTORMS WEST OF CODY OVER THE ABSAROKA MOUNTAINS...
MOVING NORTHEAST AT 35 MPH.
WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE SHOWERS AND
STORMS.
THESE SHOWERS AND STORMS WILL BE NEAR...
BUFFALO BILL STATE PARK AROUND 645 PM MDT.
CODY AROUND 700 PM MDT.
POWELL AROUND 715 PM MDT.
LAT...LON 4459 10859 4427 10927 4462 10990 4467 10987
4470 10983 4473 10984 4489 10976 4498 10885
TIME...MOT...LOC 0029Z 233DEG 30KT 4448 10939
JONESSpecial weather statement, Jul 17, 5:47 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
647 PM MDT SUN JUL 17 2016
WYZ002-015>017-180145-
ABSAROKA MOUNTAINS-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-UPPER
WIND RIVER BASIN-
647 PM MDT SUN JUL 17 2016
...STRONG WIND GUSTS FROM SHOWERS AND STORMS WILL AFFECT
NORTHWESTERN FREMONT COUNTY...
AT 644 PM MDT...STRONG WIND GUSTS TO 55 MPH WERE LOCATED NEAR
DUBOIS...MOVING EAST NORTHEAST THROUGH THE WEST END OF FREMONT
COUNTY.
WIND GUSTS OF 45 TO 55 MPH...WITH LOCALIZED HIGHER GUSTS...ARE
POSSIBLE WITH THIS SHOWER.
LOCATIONS IMPACTED INCLUDE...
CROWHEART...BURRIS...MAVERIK SPRING DOME FIELD...
AND LONGHORN RANCH LODGE AND RV RESORT.
LAT...LON 4319 10920 4351 10960 4364 10934 4349 10869
TIME...MOT...LOC 0044Z 240DEG 49KT 4359 10940
BRAUN
Special weather statement, Jul 17, 5:53 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
653 PM MDT SUN JUL 17 2016
WYZ009>011-180145-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-SOUTHEAST
JOHNSON COUNTY-
653 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
745 PM MDT...
AT 652 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF CLOUD
PEAK TO 14 MILES NORTHEAST OF DULLKNIFE RESERVOIR TO MAYOWORTH...AND
MOVING EAST AT 55 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
LAKE DE SMET AROUND 705 PM MDT.
BUFFALO AROUND 710 PM MDT.
FORT RENO HISTORICAL SITE AROUND 720 PM MDT.
POWDER RIVER REST AREA AROUND 725 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BUFFALO GOLF
COURSE...TA GUEST RANCH AND JOHNSON COUNTY FAIRGROUNDS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 25 BETWEEN MILE MARKERS 257 AND 299.
INTERSTATE 90 BETWEEN MILE MARKERS 48 AND 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4376 10602 4374 10677 4410 10680 4437 10706
4456 10660 4456 10601 4382 10601
TIME...MOT...LOC 0052Z 256DEG 50KT 4432 10700 4410 10679 4382 10677
BRAUNSpecial weather statement, Jul 17, 6:29 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
729 PM MDT SUN JUL 17 2016
WYZ010-011-180215-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
729 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
815 PM MDT...
AT 727 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF BUFFALO TO
15 MILES SOUTHWEST OF POWDER RIVER REST AREA TO NEAR FORT RENO
HISTORICAL SITE...AND MOVING NORTHEAST AT 35 MPH.
DIME TO NICKLE SIZE HAIL AND WIND GUSTS 45 TO 55 MPH...WITH
LOCALLY HIGHER GUSTS POSSIBLE...WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
POWDER RIVER REST AREA AROUND 755 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE TWIN CREEKS
CAMPGROUND...JOHNSON COUNTY FAIRGROUNDS...INDIAN CAMPGROUND AND
JOHNSON COUNTY LIBRARY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 25 BETWEEN MILE MARKERS 275 AND 299.
INTERSTATE 90 BETWEEN MILE MARKERS 57 AND 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4382 10640 4403 10669 4437 10670 4456 10627
4456 10601 4387 10601
TIME...MOT...LOC 0127Z 230DEG 32KT 4432 10656 4411 10645 4390 10628
BRAUNThunderstorm Wind, Johnson
- When
- July 17, 6:40 PM MST to 6:55 PM MST
- Where
- Johnson County, 24.45 mi ESE of Buffalo
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.196, -106.255
Wind gusts of 65 and 68 mph were measured along Interstate 90 east of Buffalo as a thunderstorm moved north across the road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 17, 20169 injured · $10 million · EF2 · 23 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2016$200,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Massachusetts, July 17, 2016$45,000 · 50 kt wind · 6 events
- Tornado and Hail in Illinois, July 17, 2016EF1 · 3 events
- Flash Flooding and Damaging Winds in Alabama, July 17 to 21, 2016$24,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Michigan, July 17, 2016$18,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Georgia, July 17, 2016$20,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 17, 2016$15,000 · 2 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 17, 20162.75 in hail · 11 events
- Lightning Strike in South Carolina, July 17, 2016$15,000 · 1 event
- Hail and Damaging Wind in Colorado, July 17, 20161.75 in hail · 8 events
- Hail in Montana, July 17, 2016$500 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654066.